Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 259, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 14, 2005, 6:54 AM CDT for Barber County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2005, 6:54 AM CDT (11:54 UTC)
- Expired
- Sep 14, 2005, 7:28 AM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 70 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 7:00 AM CDT | HAIL 1 | Medicine Lodge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 11.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2659 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2043 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 141154 SVRDDC KSC007-141230- /O.NEW.KDDC.SV.W.0259.050914T1154Z-050914T1230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 654 AM CDT WED SEP 14 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 730 AM CDT * AT 651 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MEDICINE LODGE...MOVING SOUTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF EASTERN BARBER COUNTY... MEDICINE LODGE... SHARON... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3738 9854 3724 9861 3715 9836 3737 9836 $$ FINCH
2 follow-up statements
000 WWUS53 KDDC 141207 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 705 AM CDT WED SEP 14 2005 KSC007-141230- /O.CON.KDDC.SV.W.0259.000000T0000Z-050914T1230Z/ BARBER KS- 705 AM CDT WED SEP 14 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN BARBER COUNTY UNTIL 730 AM CDT... AT 703 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SHARON...AND MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF EASTERN BARBER COUNTY... SHARON... QUARTER SIZED HAIL WAS REPORTED BY A SPOTTER IN MEDICINE LODGE AT 7 AM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LAT...LON 3738 9854 3724 9861 3715 9836 3737 9836 $$ & FINCH
000 WWUS53 KDDC 141228 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 726 AM CDT WED SEP 14 2005 KSC007-141236- /O.CAN.KDDC.SV.W.0259.000000T0000Z-050914T1230Z/ BARBER KS- 726 AM CDT WED SEP 14 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARBER COUNTY HAS BEEN CANCELLED... AT 720 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD EXITED THE WARNED AREA. HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM ANOTHER THUNDERSTORM THAT WAS LOCATED 5 MILES SOUTHEAST OF MEDICINE LODGE...MOVING SOUTHEAST AT 30 MPH.. LAT...LON 3738 9854 3724 9861 3715 9836 3737 9836 $$ FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:38 AM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Sep 14, 2:38 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 238 AM CDT WED SEP 14 2005 .DISCUSSION... DAYS 1-2... THE FORECAST IS CHALLENGING, WITH POP LEVELS AND PLACEMENT OF POPS THE MAIN DECISIONS. THE SURFACE ANALYSIS FROM 07Z SHOWED A COLD FRONT SOUTH OF OUR AREA, STRETCHING FROM A LOW JUST EAST OF KANSAS CITY SOUTHWEST TO JUST SOUTHEAST OF AMARILLO, WHERE THE FRONT BECOMES STATIONARY AND CURVES BACK NORTHWEST AND THEN WEST INTO SOUTHERN UTAH. A DRY LINE TRAILED SOUTH-SOUTHWEST FROM AMA TO THE EXTREME WEST PANHANDLE OF TEXAS. WITH HIGH PRESSURE CENTERED TO OUR NORTH IN NORTHWESTERN NEBRASKA, FIGURE THERE WILL BE AN UPSLOPE EAST AND THEN SOUTHEAST WIND FLOW OVER ALL THE AREA TODAY. THIS SHOULD ADVECT LOW LEVEL MOISTURE INTO FROM THE EAST, GIVING A GOOD CHANCE FOR RAIN, WITH ELEVATED THUNDERSTORMS A POSSIBILITY. IT COULD TAKE SOME TIME TO SATURATE THE COLUMN OF THE LOWER LAYERS, SO THE BEST CHANCE FOR RAIN WILL BE THIS AFTERNOON AND DOWN ALONG THE OKLAHOMA BORDER, CLOSER TO THE SOUTHERN FRONT. RAISED MAX TEMPS UP A FEW DEGREES TODAY, BANKING ON A SLOWER DEGREE OF MOISTURE SATURATION. EXPECT THE NORTHERN CWA TO SEE SOME EARLY SUNSHINE AND REACH THE MID 70S BEFORE CLOUDING UP. MINIMUM TEMPERATURES TONIGHT WILL FALL TO THE LOWER 50S, EXCEPT NEAR P28 WHERE DEW POINTS WILL STAY UP. KEPT GOING TEMPS AND POPS FOR THURSDAY AND THURSDAY NIGHT. THERE MAY BE A FEW LINGERING SHOWERS THURSDAY, ESPECIALLY IN THE SOUTHERN TIER COUNTIES. THURSDAY AFTERNOON SHOULD TURN OUT PRETTY NICE WITH PARTLY CLOUDY SKIES AND TEMPS WARMING INTO AT LEAST THE LOWER 80S MOST LOCATIONS. A RETURN TO A LIGHT SOUTHERLY FLOW THURSDAY NIGHT WILL LIKELY LEAD TO MINIMUM TEMPERATURES BEING CLOSER TO SEASONAL NORMS. DAYS 3-7... THE MODELS ARE SPLIT ON HOW PROGRESSIVE THE UPPER TROUGH WILL BE THIS WEEKEND AND EARLY NEXT WEEK. THE EC/GFS ARE MORE PROGRESSIVE WITH THE TROUGH AND ASSOCIATED FRONT WHILE THE UK/CANADIAN ARE MUCH SLOWER. DECIDED NOT TO MAKE MAJOR CHANGES FOR THIS REASON. STILL THINK THERE COULD BE A FEW ISOLATED STORMS ALONG THE DRYLINE FRI-SAT. A SHORTWAVE TROUGH WILL BE APPROACHING THE HIGH PLAINS LATE FRIDAY. INSTABILITY AXIS WILL BE IN FAR WESTERN KS AND EASTERN CO. WITH ELEVATED HEATING IT MAY NOT TAKE MUCH FORCING TO GET STORMS. THE DRYLINE WILL BE A LITTLE FURTHER EAST ON SATURDAY. WITH STRONG SPEED AND DIRECTIONAL SHEAR, ANY STORMS THAT DEVELOP WILL BE SEVERE. THE LACK OF A STRONG WAVE WILL KEEP STORMS ISOLATED AT BEST. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 53 80 57 / 40 30 30 10 GCK 71 51 79 58 / 40 30 20 10 EHA 68 52 80 56 / 50 30 30 10 LBL 68 52 81 56 / 60 30 30 10 HYS 75 52 80 56 / 20 20 20 10 P28 70 58 82 61 / 60 30 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && 12/24
Hazardous weather outlook, Sep 14, 5:00 AM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT WED SEP 14 2005 KSZ030-031-043>046-061>066-074>081-084>090-151000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT WED SEP 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY, MAINLY SOUTH OF I-70. BUT DUE TO THE RELATIVELY STABLE NATURE OF THE ATMOSPHERE, NO SEVERE THUNDERSTORMS ARE EXPECTED. RAINFALL AMOUNTS WILL VARY FROM A TRACE UP TO A HALF INCH IN A FEW ISOLATED LOCATIONS. THE RAIN CHANCES ARE SLIGHTLY LESS TONIGHT, BUT ADDITIONAL RAINFALL COULD AVERAGE LESS THAN A TENTH OF AN INCH. NO SEVERE WEATHER IS EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY THERE IS A CHANCE FOR SHOWERS AND POSSIBLY A FEW THUNDERSTORMS THURSDAY MORNING, BUT NO SEVERE STORMS ARE FORECAST. THERE IS ALSO A SLIGHT CHANCE FOR A FEW SEVERE THUNDERSTORMS FROM FRIDAY EVENING THROUGH SUNDAY EVENING. .SPOTTER ACTIVATION STATEMENT... SPOTTERS ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 12
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.